Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 286, NWS Goodland, KS

July 7, 2016Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2016, 6:34 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 6:34 PM MDT (00:34 UTC)
Expired
Jul 7, 2016, 7:15 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:39 PM MDTTSTM WND DMGMax, NEEMERGENCY MANAGEMENT REPORTS STRUCTURAL DAMAGE TO HOMES AS WELL AS SEVERAL TREES DOWN IN THE TOWN OF MAX.
Jul 7, 6:40 PM MDTTSTM WND DMGMax, NEPIVOT DESTROYED, TREE FELL ON HOUSE, WEST WALL OF HOUSE HAS SIDING TORN OFF, WINDOWS AND CROPS AROUND TOWN DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KGLD 080034
SVRGLD
NEC057-087-080115-
/O.NEW.KGLD.SV.W.0286.160708T0034Z-160708T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DUNDY COUNTY IN SOUTHWESTERN NEBRASKA...
  SOUTHWESTERN HITCHCOCK COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 715 PM MDT/815 PM CDT/

* AT 634 PM MDT/734 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
  MILES NORTH OF BENKELMAN...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  STRATTON AND MAX. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4006 10100 4000 10140 4017 10160 4031 10148
TIME...MOT...LOC 0034Z 297DEG 29KT 4021 10149 

HAIL...1.50IN
WIND...70MPH
 
$$

DLF
2 follow-up statements
860 
WWUS53 KGLD 080043
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT THU JUL 7 2016

NEC057-087-080115-
/O.CON.KGLD.SV.W.0286.000000T0000Z-160708T0115Z/
DUNDY NE-HITCHCOCK NE-
643 PM MDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
MDT/815 PM CDT/ FOR SOUTHEASTERN DUNDY AND SOUTHWESTERN HITCHCOCK
COUNTIES...

AT 643 PM MDT/743 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 8
MILES WEST OF STRATTON...OR 9 MILES NORTHEAST OF BENKELMAN...MOVING
SOUTHEAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
STRATTON AND MAX. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4006 10100 4000 10140 4012 10154 4024 10141
TIME...MOT...LOC 0043Z 306DEG 36KT 4012 10138 

HAIL...1.50IN
WIND...70MPH
 
$$

DLF
932 
WWUS53 KGLD 080049
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT THU JUL 7 2016

NEC057-087-080115-
/O.CON.KGLD.SV.W.0286.000000T0000Z-160708T0115Z/
DUNDY NE-HITCHCOCK NE-
649 PM MDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
MDT/815 PM CDT/ FOR SOUTHEASTERN DUNDY AND SOUTHWESTERN HITCHCOCK
COUNTIES...

AT 649 PM MDT/749 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF STRATTON...OR 11 MILES EAST OF BENKELMAN...MOVING
SOUTHEAST AT 40 MPH.

HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
STRATTON AND MAX. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4006 10100 4000 10140 4011 10143 4022 10136
TIME...MOT...LOC 0049Z 307DEG 33KT 4009 10133 

HAIL...2.00IN
WIND...70MPH
 
$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:41 PM MDT, 53 minutes earlier.

Area forecast discussion, Jul 7, 5:41 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 PM MDT THU JUL 7 2016

.UPDATE...
Issued at 530 PM MDT Thu Jul 7 2016

Cluster of strong thunderstorms currently diving south into the
cwa from the NE panhandle and moving into a more unstable and
sheared airmass. Short range CAM's really struggling with even
next hour forecast...with the experimental HRRR being the closest.
Think storms will make a push into portions of Kansas while mean
wind continues to advect them to the east. Another area of
congested CU apparent to the southeast of KLIC which may pose
another area for potential storm development before 02z. As WAA
develops tonight redevelopment or maintenance of storms appears
likely with best chances along and south of I70.

&&

.SHORT TERM...(This evening through Friday)
Issued at 238 PM MDT Thu Jul 7 2016

High dewpoints in the upper 60s and lower 70s have pooled across the
southeast portion of the forecast area in the vicinity of a pre-
frontal trough ahead of a cold front that is approaching the region.
The national analysis shows the front already in the forecast area,
but it appears the cooler and dryer air behind the front is further
to the north across southwest Nebraska.  A few storms are developing
in the vicinity of this front to the north of the forecast area this
afternoon.  The possibility exists for some of these storms to move
across the far northern and northeastern portions of the forecast
area from southwest Nebraska into north central Kansas this evening
and into the overnight hours as a weak short wave trough aloft moves
across Nebraska. Have currently kept pops low enough through the
afternoon and evening to only bring a brief mention of thunderstorms
to the extreme northeast corner around 00Z.

Begin to ramp up pops after midnight over the east central portion
of the forecast area.  This area will be in the vicinity of the
coldfront as it continues to push south into the forecast area
overnight and a weak short wave trough aloft moves east of the
Rockies and across western Kansas.  Additional short wave activity
moves east of the Rockies and across western Kansas through the day
on Friday as the front appears to stall out over southern Kansas and
extend back into central Colorado. Southeast upslope return flow
will bring mid 60 dewpoints back into the area by late Friday with
isolated thunderstorms early in the day becoming scattered across
mainly the southeast portions of the forecast area by late in the
day on Friday.

.LONG TERM...(Friday night through Thursday)
Issued at 238 PM MDT Thu Jul 7 2016

For the extended period there will be a ridge that sits over the CWA
Friday night into Sunday afternoon. After that a trough begins to
move towards the area Sunday evening and impacts the CWA through
Tuesday; but there are some differences between the GFS and European
starting Tuesday (will see which one plays out correctly). Come late
Wednesday into Thursday the models are different in their upper
level flow, so confidence is very low which one is accurate at this
time.

Model runs have differed from yesterday in regards with keeping
Friday and Saturday similar on intensity of storm/precipitation
chances. Current model runs definitely have Friday with a stronger
storm potential and have decreased Saturday's chances a little more
(but Saturday still could see precipitation). Friday has a shortwave
and frontal boundary that moves over the region in the late
afternoon/evening. CAPEs are around 2000-3000 J/kg, 850-500 mb lapse
rates are 7+ C/km and bulk shear is up to 50 kts. Saturday has
another shortwave but it is currently showing to move more south of
the region. So best chances for storms/precipitation will be in the
southern portions of the CWA.

Sunday will be dry during the day but the evening could see some
precipitation around 00z. This is due to the trough moving towards
the CWA, so southwest flow will bring up moisture from the southern
states and another shortwave moves through the upper level flow. As
of current model runs, the CAPE and bulk shear values are not
impressive, so this could possibly be a weak storm/precipitation
event.

Monday is the last day in the extended where the models are in fairly
good agreement. There are some differences in the broadness and exact
placement of the low pressure, but for the most part they agree. As
the trough moves north of the CWA a frontal boundary and shortwave
will sweep across the region and bring with it storm/precipitation
chances in the evening and overnight hours; primarily in the eastern
side of the CWA. CAPES are weak but bulk shear is around 40-50 kts.

Tuesday and Wednesday are the days where the models take fairly
different routes. So confidence is low on what will occur. Will
include slight PoPs each day in a few area due to the large
discrepancies between the models. The GFS keeps each day dry but the
European brings precipitation each evening. So right now it could go
either way.

Thursday, even though the models still disagree in upper level flow
both have precipitation chances in the late afternoon. Again
confidence is very low with what will actually occur.

Temperatures will be in low to mid 90s each day, with a slight
decrease Tuesday in the lower 90s as the low pressure impacts the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 530 PM MDT Thu Jul 7 2016

FOR 00z TAFS...Potential exists for thunderstorms to impact TAF
locations prior to 06z...but large degree of uncertainty at the
moment makes putting a prevailing or vicinity group into difficult
execept for straight interpolating current storms motion. VFR
conditions will prevail...but will monitor potential for period of
fog around sunrise at KGLD. For now...probabilities indicate this
scenario is unlikely but worth keeping an eye on.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...JRM
Hazardous weather outlook, Jul 7, 10:42 AM MDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT THU JUL 7 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT THU JUL 7 2016 /1142 AM CDT THU JUL 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING NORTH OF INTERSTATE 70. A FEW STRONG TO MARGINALLY SEVERE
THUNDERSTORMS COULD DEVELOP WITH HAIL AS LARGE AS QUARTERS AND
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN UNSETTLED PATTERN REMAINS IN PLACE THROUGH FRIDAY AND SATURDAY
WITH SEVERAL WEAK DISTURBANCES PASSING OVER THE CENTRAL HIGH
PLAINS REGION. SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE POSSIBLE WITH A FEW STRONG TO SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL, DAMAGING WINDS, AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 5:27 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT THU JUL 7 2016

COZ090-NEZ079-080000-
YUMA COUNTY CO-DUNDY NE-
527 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND WESTERN
DUNDY COUNTIES UNTIL 600 PM MDT...

AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTH OF WRAY...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 256 AND 257.

LAT...LON 4040 10205 4035 10205 4035 10167 4008 10177
      4025 10225 4042 10218
TIME...MOT...LOC 2325Z 287DEG 25KT 4032 10216

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:58 PM MDTSevere Thunderstorm WarningGLDHitchcock47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.